Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 110, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Nov 28, 2019, 3:41 PM PST for Imperial County, Riverside County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 28, 2019, 3:41 PM PST (23:41 UTC)
- Expired
- Nov 28, 2019, 7:45 PM PST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Imperial County, CA, Riverside County, CA
The radar
The Yuma radar (KYUX), 118 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
439
WGUS55 KPSR 282341
FFWPSR
CAC025-065-290345-
/O.NEW.KPSR.FF.W.0110.191128T2341Z-191129T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
341 PM PST Thu Nov 28 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
North central Imperial County in southeastern California...
Riverside County in southern California...
* Until 745 PM PST.
* At 341 PM PST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Over one inch of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, highways, streets
and underpasses as well as other drainage and low lying
areas.
* Some locations that will experience flooding include...
Brawley, Calipatria, Slab City, Niland and Wiest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3377 11499 3309 11528 3297 11551 3309 11562
3384 11523
FLASH FLOOD...RADAR INDICATED
$$
183 follow-up statements
604
WGUS75 KPSR 290049
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
449 PM PST Thu Nov 28 2019
CAC025-065-290345-
/O.CON.KPSR.FF.W.0110.000000T0000Z-191129T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-Riverside CA-
449 PM PST Thu Nov 28 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PST FOR
NORTH CENTRAL IMPERIAL AND RIVERSIDE COUNTIES...
At 448 PM PST, Doppler radar indicated light rain continuing across
the warned area. Over one inch of rain has already fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, highways, streets and
underpasses as well as other drainage and low lying areas.
Some locations that will experience flooding include...
Brawley, Calipatria, Slab City, Niland and Wiest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3377 11499 3309 11528 3297 11551 3309 11562
3384 11523
FLASH FLOOD...RADAR INDICATED
$$
18853
WGUS75 KPSR 290138
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
538 PM PST Thu Nov 28 2019
CAC025-065-290345-
/O.CON.KPSR.FF.W.0110.000000T0000Z-191129T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-Riverside CA-
538 PM PST Thu Nov 28 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PST FOR
NORTH CENTRAL IMPERIAL AND RIVERSIDE COUNTIES...
At 537 PM PST, Doppler radar indicated light rain across the warned
area. Over one inch of rain has already fallen. Flash flooding is
expected to begin shortly.
Some locations that will experience flooding include...
Brawley, Calipatria, Slab City, Niland and Wiest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3377 11499 3309 11528 3297 11551 3309 11562
3384 11523
$$
18228
WGUS75 KPSR 290343
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
743 PM PST Thu Nov 28 2019
CAC025-065-290353-
/O.EXP.KPSR.FF.W.0110.000000T0000Z-191129T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-Riverside CA-
743 PM PST Thu Nov 28 2019
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL IMPERIAL AND RIVERSIDE
COUNTIES WILL EXPIRE AT 745 PM PST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3377 11499 3309 11528 3297 11551 3309 11562
3384 11523
$$
18What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Nov 28, 2:16 PM PST, 1 hour 25 minutes earlier.
Area forecast discussion, Nov 28, 2:16 PM PST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
316 PM MST Thu Nov 28 2019
.SYNOPSIS...
Rainfall will increase in coverage tonight as a strong low pressure
system moves into the Desert Southwest. There will also be very windy
conditions at times along with a slight chance of thunderstorms.
Snow levels will drop rapidly across Gila County Friday morning
and it will be cold enough for accumulating snow, generally above
4500 feet. Warmer and drier conditions are expected during weekend as
high pressure builds across the Rockies. Another low pressure system
will bring a chance of rain to the region midweek.
&&
.DISCUSSION...
The heaviest precipitation associated with the well-advertised
Pacific low pressure system has moved inland along the southern
California coast while further east across Arizona, showers early
this morning across Maricopa County didn't amount to much.
Latest visible satellite shows some breaks in the clouds across
western Arizona, which reveal thickening stratocu marching due
northward, embedded with an anomalously strong 40 kt low-level jet.
The HREF suggests the increasing instability across western Arizona
coupled with vorticity-forced ascent will result in a developing area
of shower activity late this afternoon and this evening, likely
stretching from Maricopa and La Paz Counties back into Yuma County.
Latest CAMs and global models depict the main batch of precipitation
stretching along a north-south line near the Colorado River Valley
late this afternoon and this evening. Given the 60-80 kt deep-layer
shear and modest instability, there is some potential for organized
convection, most likely in the form of a squall line. However, a
supercell cannot be ruled out as well. The strongest storms will be
capable of producing heavy rain, hail, and even severe wind gusts.
A brief tornado is also possible within any sustained supercells or
embedded circulations, particularly across Imperial and Yuma
counties.
The NAEFS 850 mb wind percentiles near 55 kt will approach
all-time records this evening across southwestern Arizona. With
widespread shower activity moving steadily across Arizona, it won't
be difficult to mix down gusts as high as 40-55 mph to the surface.
ECMWF-E and GEFS plumes have generally captured the potential for
stronger wind gusts and this is reflected in the latest forecast.
Heaviest rain across south-central Arizona will likely occur between
10 pm and 7 am. Little change was made to forecast QPF. Ensembles
continue to suggest rain totals will range from 1 to 1.5 inches
across the Phoenix area, with higher amounts to the north and east.
The heaviest precipitation will translate eastward into Gila County
Friday morning. A Winter Storm Warning remains in effect for
significant snow accumulations, generally above 4500 feet. Rainfall
will taper off quickly during the morning across the Phoenix area,
with clearing likely in the lower deserts during the afternoon.
In the wake of the low pressure system, a ridge will migrate
eastward across the Desert Southwest Saturday and amplify across the
Rockies Sunday. GEFS indicates mid-level heights will remain above
average through early next week, which will translate into above
normal temperatures Monday and Tuesday. There is increasing
likelihood another trough will impact the region during the midweek
period. Both the GEFS and ECMWF-E suggest the potential for
another 0.5-1.0 inch of rain. However, thicknesses point to a warm
system with above normal snow levels.
&&
.AVIATION...Updated at 1852Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Periods of 5-8K ft ceilings will stick around into the afternoon
with isolated shower activity mainly north of the Phoenix metro.
Ceilings should lower again late this afternoon and evening as a
strong cold front and associated upper-level disturbance
approaches the area. Periodic scattered showers are fairly likely
this evening and tonight before and after passage of the front.
There is high confidence in stronger shower and thunderstorm
activity along the front, most likely between 08-12Z. Shower
chances should taper off after sunrise Friday. CIGs could fall as
low as 2-3 kft within showers and then linger around 4-5 kft
through Friday morning following the front.
Strong crosswinds will be a concern through the afternoon and
evening along and ahead of the frontal passage. Isolated
southerly wind gusts could approach as high as 40-45 kts and LLWS
shear is possible near the front as well. The most likely
timeframe for the strongest wind gusts will be between 6-12Z.
Winds should shift westerly to southwesterly behind the front and
should quickly drop off in speed, but remain slightly breezy.
Southeast California/Southwest Arizona including KIPL and KBLH:
Southerly winds are anticipated through early afternoon,
increasing in speed and gustiness, with increasing clouds. BKN
CIGs will generally remain between 6-9K ft in to the afternoon.
Strong south- southwest winds will occur during the afternoon with
frequent gusts to 30-35 kts and even stronger gusts with any
shower and thunderstorm activity. An area of enhanced shower/storm
activity is expected along a strong cold front between 22-00Z
followed by lingering stratiform rain until roughly 8Z. Winds will
shift towards the west to southwest following the front and CIGs
will likely fall to around 4-5 kft. Showers diminish and CIGs
improve after 8Z, but it will likely remain breezy through Friday
morning.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Below normal temperatures Saturday will warm to near normal by
Monday under slow drying conditions and light winds. Moisture
levels should remain fairly elevated through early next week with
minimum RH values mostly above 35 percent. The next low pressure
system then looks to approach from the west late Tuesday into
Wednesday bringing increased moisture, rain chances, and breezy
conditions later Wednesday
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Friday afternoon for AZZ534-537>563.
Wind Advisory from 8 PM this evening to 4 AM MST Friday for
AZZ534-537>544-546-548>551-553>555-559.
Wind Advisory from 9 PM this evening to 9 AM MST Friday for
AZZ545-547-552-556>558-560>563.
Winter Storm Warning from 11 PM this evening to midnight MST
Friday night for AZZ557-558-563.
Flash Flood Watch through late tonight for AZZ530>533-535-536.
Wind Advisory until midnight MST tonight for AZZ530>533-535-536.
CA...Flash Flood Watch through late tonight for CAZ569.
Wind Advisory until 11 PM PST this evening for CAZ562-564-565-
569-570.
Winter Storm Warning until 4 AM PST Friday for CAZ560.
Wind Advisory from 2 AM to 3 PM PST Friday for CAZ560.
&&
DISCUSSION...Hirsch
AVIATION...Benedict/Hopper/Kuhlman
FIRE WEATHER...KuhlmanIn the hours before
Local storm report, Nov 28, 3:36 PM PST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
436 PM MST THU NOV 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM FLOOD 5 SE WINONA 33.18N 115.89W
11/28/2019 IMPERIAL CA LAW ENFORCEMENT
CA86 CLOSED DUE TO WATER ON ROAD.
&&
KWThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 3:15 PM PST | Areal Flood Advisory | PSR | Imperial | 4 hr |
| Nov 28, 3:17 PM PST | Areal Flood Advisory | PSR | Imperial, Riverside | 4 hr |
| Nov 28, 3:51 PM PST | Areal Flood Advisory | PSR | Riverside | 4 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.